It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board


Asthma Board Index
Board Index > Asthma | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


This "new drug" is actually two older drugs that have been extensively tested and used for the last 10 years.

Advair is a combination of two drugs -- Flovent, a corticosteroid brought in to replace the more dangerous Beclovent (beclomethasone), in March 1996.

Serevent, the other component of this "new drug", has been around since February 7th, 1994.

As far as weight gain goes, whenever one is taking any kind of corticosteroid, weight gain is always listed as a side-effect. I hope Singulair is working better for you, and if you're only using Advair when you're having a bad time you should consider switching to straight Serevent as this would eliminate the corticosteroid component altogether.

I am greatly amused by those saying that the side-effects are not well known -- there were several 12-week trials done way before either drug was approved by the FDA, and since then there have been no reports of any kind of neurological damage occurring, at least not reports to reputable sources. If your friend's child was neurologically damaged by advair, I see you live in the states, I'm sure it wouldn't be out of the question for her to sue.

I don't recommend getting off inhaled corticosteroids if you can handle it, simply because the alternatives to them are no prettier, in fact, they are worse.

We'll start with the magic that is Singulair, because it's more well-known. It doesn't work for everyone because it relies on one particular component to counter the inflammation. Corticosteroids are a sort of broad-spectrum anti-inflammatory -- they work by countering the inflammatory process.

The next alternative would be an oral corticosteroid, in a dose something along the line of ... 1,000 times the size of a dose of Flovent, ... and that's the low estimate. Anybody who's ever been on prednisone will tell you that if you can avoid that altogether, you should, simply because the side-effects range from the ugly to the uncomfortable to the horrific. (My grandmother went blind from the neuropathy it can sometimes cause.)

Our next option for a maintenance medication would be a drug that's been mostly dropped by the wayside for the last 20 years -- Theophyllines. They're potent bronchodilators, taken as pills. Their range of effect is also incredibly close to their range of overdose -- and their overdose is a dangerous one. It is for this reason that people taking theophyllines are to go for blood testing every 1 to 3 months to make sure the serum levels in their blood are okay. Many people have died simply from taking doses of theophyllines too close together.

If you have problems in particular with GlaxoWellcome or the combination drug Advair, I would personally point out that Advair isn't really recommended for children under the age of 12, as Serevent doesn't exactly come in tailored dose-sizes. If you are looking for an alternative to Advair, AstraZeneca makes a combination drug called Symbicort, which contains Pulmicort (the only inhaled corticosteroid approved for children under 3) and Oxeze, which is a drug much like Serevent except faster-acting (think 15 minutes) and also coming in a half-dose size.

I've had a lot of luck with it. I suggest you try it.
I have been taking Advair now for about 6 years. I started with 250/50 and smoked at the time, (quit June 2007). During the first 4 years I gained about 20 pounds. I'm no spring chicken so I just blew it off as age related. Then in the fall of 2006, my Dr. put me on 500/50 as my asthma was not getting under control. I gained 45 pounds in 3 months (from 218 to 260). She then sent me to an Internal Medicine Specialist and he put me back on 250/50. Since I quit smoking, my asthma is under control much better and I now am using Advair 250/50 during the day and 100/50 at night. An Albuterol inhailer now lasts me over 3 months as opposed to 21 days. However, in all my endeveors, I can only maintain the weight I've gained. I hover at 260-265. I have heard of most of the horror stories about dinking with cortiosteroids and how they affect the Adreanal Gland. I would just like to hear just one Doctor say that Advair can cause weight gain!! And, the bulk of it is right around the middle, "belly". From the back I don't look that heavy, but turned sideways!!!! Geeeez. It's frustrating. I know I wont lose it while on steroids, but maintaining the weight is still better than the Asthmatic Bronchitis.





All times are GMT -7. The time now is 03:54 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!